Alert archive / Arizona / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Tucson, AZ

January 23, 20216 counties in Arizona

NWS Tucson, AZ issued this winter storm watch at Jan 23, 2021, 2:00 PM MST for 6 counties in Arizona. It took effect at Jan 25, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 2:00 PM MST (21:00 UTC)
In effect from
Jan 25, 2021, 5:00 PM MST
Expired
Jan 24, 2021, 3:38 AM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS45 KTWC 232100
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
200 PM MST Sat Jan 23 2021

AZZ510>514-240500-
/O.NEW.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
/O.CON.KTWC.WW.Y.0001.210124T0800Z-210125T0300Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
200 PM MST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 PM
MST SUNDAY ABOVE 6000 FEET...

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON AROUND 4000 FEET AND ABOVE...

* WHAT...For the Winter Weather Advisory, Total snow accumulations
  3-7 inches 6000-7000 feet with up to 12 inches above 7000 feet.
  For the Winter Storm Watch, heavy snow possible. Total snow
  accumulations of 3-8 4000-7000 feet, with 8-16 inches above 
  7000 feet. Winds could gust up to 40 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...For the Winter Weather Advisory, from 1 AM to 8 PM MST 
  Sunday. For the Winter Storm Watch, from Monday afternoon 
  through Tuesday afternoon.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...Blowing and drifting of snow is possible in
  the higher elevations and across passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may seriously impact travel. Gusty winds
and blowing snow is also possible. Those planning travel into the
watch area should prepare for difficult winter driving
conditions. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

AZZ503-504-506>509-515-240500-
/O.NEW.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Baboquivari Mountains-
Including the cities of Nogales, Oracle, Sierra Vista, 
and Willcox
200 PM MST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON AROUND 4000 FEET AND ABOVE...

* WHAT...Heavy snow possible. Total snow accumulations of 3-8
  inches possible with higher amounts above 5000 feet. Winds 
  could gust as high as 35 mph.

* WHERE...Portions of Southeast Arizona.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. Blowing snow is also
  possible. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may seriously impact travel. Gusty winds
and blowing snow is also possible. Those planning travel into the
watch area should prepare for difficult winter driving
conditions. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
503 
WWUS45 KTWC 240412
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
912 PM MST Sat Jan 23 2021

AZZ510>514-241400-
/O.CON.KTWC.WW.Y.0001.210124T0800Z-210125T0300Z/
/O.CON.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
912 PM MST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 PM
MST SUNDAY ABOVE 6000 FEET...

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY AFTERNOON ABOVE 4000 FEET...

* WHAT...For the Winter Weather Advisory, Total snow accumulations
  3-7 inches between 6000-7000 feet, with up to 12 inches above
  7000 feet. For the Winter Storm Watch, heavy snow is possible.
  Total snow accumulations of 3-8 inches between 4000-7000 feet, 
  with 8-16 inches above 7000 feet. Winds could gust up to 40 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...For the Winter Weather Advisory, from 1 AM to 8 PM MST
  Sunday. For the Winter Storm Watch, Monday afternoon through 
  Tuesday afternoon.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...Blowing and drifting of snow is possible 
  in the higher elevations and across passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may seriously impact travel. Gusty winds
and blowing snow is also possible. Those planning travel into the
watch area should prepare for difficult winter driving
conditions.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

AZZ503-504-506>509-515-241400-
/O.CON.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Baboquivari Mountains-
Including the cities of Nogales, Oracle, Sierra Vista, 
and Willcox
912 PM MST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY AFTERNOON ABOVE 4000 FEET...

* WHAT...Heavy snow possible. Total snow accumulations of 3-8
  inches, with higher amounts above 5000 feet. Winds could gust 
  as high as 35 mph.

* WHERE...Portions of Southeast Arizona.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. Blowing snow is also 
  possible. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may seriously impact travel. Gusty winds
and blowing snow is also possible. Those planning travel into the
watch area should prepare for difficult winter driving
conditions.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
274 
WWUS45 KTWC 241038
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
338 AM MST Sun Jan 24 2021

AZZ510>514-242030-
/O.UPG.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
/O.NEW.KTWC.WS.W.0001.210125T2000Z-210127T0000Z/
/O.CON.KTWC.WW.Y.0001.000000T0000Z-210125T0300Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
338 AM MST Sun Jan 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 1 PM MONDAY TO 5 PM MST
TUESDAY...

* WHAT...For the Winter Storm Warning, heavy snow expected. Total
  snow accumulations of 8 to 14 inches. Winds gusting as high as
  40 mph. For the Winter Weather Advisory, snow accumulations of 3
  to 8 inches. Winds gusting as high as 35 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...For the Winter Storm Warning, from 1 PM Monday to 5 PM 
  MST Tuesday. For the Winter Weather Advisory, until 8 PM MST 
  this evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

Slow down and use caution while traveling. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

AZZ503-504-506>509-515-242030-
/O.UPG.KTWC.WS.A.0001.210126T0000Z-210127T0000Z/
/O.NEW.KTWC.WW.Y.0002.210125T2000Z-210127T0000Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Baboquivari Mountains-
Including the cities of Nogales, Vail, Oracle, Sierra Vista, 
Benson, Willcox, and Clifton
338 AM MST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM MONDAY TO 5 PM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations 1 to 3 inches. 
  Winds gusting as high as 35 mph.

* WHERE...Portions of Southeast Arizona.

* WHEN...From 1 PM Monday to 5 PM MST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 3:05 AM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Jan 23, 3:05 AM MST, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 AM MST Sat Jan 23 2021

.SYNOPSIS...A pair of winter storms will impact the area Sunday and
Monday afternoon into Tuesday with a good chance of valley rain and
mountain snow. The strongest and coldest storm is expected to start
Monday afternoon with lower snow levels possible and more
significant accumulations in the mountains. Gusty winds at times
along with temperatures well below average.

&&

.DISCUSSION...Unsettled weather can be anticipated through early
next week as the next winter storm arrives later tonight into
Sunday. A Winter Weather Advisory has already been posted for the
mountains above 6000 feet in SE AZ on Sunday as up to 7 inches of
snow will be possible by Sunday evening. Periods of valley rain can
also be expected with this storm. After a brief break Sunday night,
precipitation chances will be on the increase Monday into Tuesday as
a second winter storm bears down on the area. This next storm will
be colder with much lower snow levels and more significant snow
accumulations in the mountains. Higher elevation valleys mainly east
and south of Tucson will likely experience light snow accumulations
Monday night and Tuesday. That said, additional headlines will
follow as this second system moves closer to the region. Clearing
skies Tuesday night will result in a hard freeze and/or frost
Wednesday morning in the valleys. Models were showing a break in the
weather Wednesday into Friday before yet another storm system
approaches the region next weekend.

&&

.AVIATION...Valid through 24/12Z.
FEW-SCT clouds at 7k-11k ft MSL and periods of high cirrus clouds
AOA 20k ft MSL thru 24/00Z, then lowering cloud decks thru the
remainder of the forecast period. BKN-OVC cloud decks at 2k-5k ft
AGL by 24/12Z. VCSH or -SHRA is possible at all TAF locales aft
24/06Z. SFC wind generally less than 12 kts and variable in
direction thru 23/18Z and then again aft 24/03Z. SLY/SWLY SFC wind
at 10-16 kts and gusts to 26 kts between 23/18Z and 24/03Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A series of colder storm systems will move across
the region into the middle next week, for a continued chance of
valley rain and much lower snow levels late tonight into Sunday and
then again Monday through Tuesday. Some breezy winds are expected
during this unsettled weather period, with Monday looking like the
breeziest day. A drier weather pattern is expected during the second
half of next week. There is the possibility of yet another storm
system next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Winter Weather Advisory from 1 AM to 8 PM MST Sunday for
    AZZ510>513-514 above 6000 feet.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Winter Storm Watches in Arizona, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.